Idiopathic Intracranial Hypertension Related to Chronic Use of Mesalamine: A Case Report and Literature Review
Idiopathic intracranial hypertension (IIH) is commonly seen related to iatrogenic causes such as excess retinol, tetracyclines, and amiodarone. We report a case of IIH likely related to mesalamine use. A 63-year-old woman presented with transient episodes of diplopia and headaches. She was diagnosed with irritable bowel syndrome and started on mesalamine 8 months prior. Her neurologic examination was significant for papilledema and bilateral partial abducens nerve palsies. Her opening pressure was 27 cm H2O. Discontinuation of mesalamine in conjunction with acetazolamide correlated with improvement of her papilledema and diplopia. At 6-month follow-up, she still remained asymptomatic. IIH is likely a rare side effect of mesalamine use likely related to 5-aminosalycilate use. This class of medication typically causes headache so this is likely a more complex version. The mechanism of how this occurs is largely unknown. Patients presenting with new onset headache or diplopia acutely or chronically on mesalamine should have ophthalmologic evaluation urgently to evaluate for IIH.
Published In/Presented At
Mehta, D. El-Hunjul, M. Yacoub, H. A. (2019). Idiopathic Intracranial Hypertension Related to Chronic Use of Mesalamine: A Case Report and Literature Review. Journal of Neurology Research. 9(3), 39-40. doi: https://doi.org/10.14740/jnr537.
Department of Medicine, Department of Medicine Faculty
Open Access https://www.neurores.org/index.php/neurores/article/view/537/496